Nevada, 2009Damaging Wind in Nevada, July 18, 2009
July 18, 2009 · NWS REV · 1 event in 1 county or zone
Scattered thunderstorms occurred across western Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms occurred across western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 18, 2:55 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 18, 2:55 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT SAT JUL 18 2009
.SHORT TERM...
MOISTURE SURGE EVIDENT ON WATER VAPOR IMAGERY THIS AFTERNOON WITH
A NARROW DRY SLOT PUSHING ACROSS THE WEST SLOPES OF THE SIERRA. A
VORT MAX IS SHOWN PUSHING NORTHEAST OVER MONO COUNTY INTO MINERAL
COUNTY THIS AFTERNOON. THIS FEATURE WAS PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS. THE INCREASING MOISTURE HAS SENT
DEWPOINTS MUCH HIGHER IN THE SOUTHERN ZONES. MAMMOTH LAKES
DEWPOINT SHOT UP TO 55 DEGREES FOR A TIME THIS AFTERNOON WHILE
HAWTHORNE ROSE TO 54 DEGREES. DEWPOINTS WERE MUSH LOWER IN OTHER
AREAS AND WOULD SUPPORT GUSTY VARIABLE WINDS NEAR THUNDERSTORMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE ACROSS MOST OF THE CWA INTO
THE EVENING AS STORMS TRANSITION TO WET.
THE VORT MOVING THROUGH THE SOUTHERN ZONES THIS AFTERNOON IS ONLY
ONE OF A SERIES OF SMALL FEATURES ROTATING AROUND THE STRONG RIDGE
NEAR THE FOUR CORNERS AREA. MANY OF THE VORT FEATURES ARE REMNANTS
OF TS DOLORES. A SECONDARY VORT FEATURE MOVES ACROSS NORTHERN CA
OVERNIGHT AND SHOULD ALLOW ISOLATED SHOWERS TO CONTINUE OVERNIGHT
ACROSS NORTHERN LASSEN AND WASHOE COUNTIES. YET ANOTHER WEAK
FEATURE MOVES OVER CENTRAL CA SUNDAY MORNING AND MAY PRODUCE A FEW
SHOWERS IN THE CA ZONES. ISOLATED THUNDERSTORMS DEVELOP ACROSS
THE CWA SUNDAY AFTERNOON AS THE AIRMASS IS MOIST AND UNSTABLE. THE
MOISTURE REMAINS OVER THE AREA WITH PWATS NEAR .75 INCH OVER MUCH
OF THE CWA...AND CLOSE TO AN INCH IN THE NORTHERN AND SOUTHERN
ZONES. SHOWERS WERE KEPT IN THOSE ZONES SUNDAY NIGHT.
THE LATEST (18Z) MODELS SUGGEST SOME DRYING FOR MONDAY AS WESTERLY
FLOW INCREASES. CURRENTLY MOST AREAS SHOW A SLIGHT CHANCE OF
AFTERNOON STORMS MONDAY BUT THIS MAY NEED TO BE TRIMMED BACK IF
LATER MODEL RUNS CONTINUE TO SHOW THE DRYING. ON TUESDAY DRIER
MORE STABLE AIR WILL BE OVER MUCH OF THE CWA WITH THE ONLY THREAT
OF PRECIP BEING IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE.
HOT TEMPERATURES TODAY WILL CONTINUE THROUGH TOMORROW WITH HIGHS
NEAR 100 IN MANY WESTERN NV VALLEYS. MINOR COOLING IS EXPECTED
MONDAY AS THE RIDGE FLATTENS A BIT BUT TEMPS WILL REMAIN ABOVE
NORMAL.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
STRONG HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST THROUGH
NEXT WEEK AND BUILD WEST OVER NV BY NEXT WEEKEND. SOUTH TO SOUTHWEST
FLOW AROUND THE HIGH WILL CONTINUE OVER WRN NV AND THE SIERRA
THROUGH FRIDAY. THE MODELS TRY TO DEVELOP CONVECTION ASSOCIATED WITH
INCREASING MOISTURE IN SOUTHERLY FLOW AROUND HIGH AND MODEST
INSTABILITY. THE GFS CONTINUES TO BE SLIGHTLY WETTER THAN THE EURO
AND GENERATES PRECIP EVERY AFTERNOON/EVENING OVER THE SIERRA IN MONO
COUNTY. IF FLOW WERE TO BE MORE SOUTH TO SOUTHEAST THAN THIS WOULD
FAVOR THE SIERRA CREST FOR TSTMS...WITH AREAS TO THE EAST REMAINING
DRY. TSTMS WERE ADDED IN MONO COUNTY FOR WEDNESDAY...BUT THURSDAY
WAS LEFT DRY DUE TO UNCERTAINTY WITH MOISTURE AND INSTABILITY. THE
GFS HAS QUITE A BIT OF 500 MB AND HIGHER MOISTURE MOVING IN BY
THURSDAY EVENING THROUGH FRIDAY. MODEL SOUNDINGS INDICATE SOUTH TO
SOUTHEAST FLOW ABOVE THE SURFACE TO 250 MB AND 300-400 J/KG OF CAPE
BY FRIDAY AFTERNOON. THE EUROPEAN IS NOT AS ROBUST WITH SOUTHEAST
FLOW ALOFT AND HENCE BRINGS LESS MOISTURE INTO THE AREA...BUT STILL
GENERATES PRECIP ALONG THE SIERRA. THEREFORE TSTMS WERE ADDED TO AT
LEAST THE SIERRA CREST AS THIS WOULD BE THE MOST FAVORED AREA FOR
CONVECTION IN SOUTHEAST FLOW. POPS CAN BE ADJUSTED BY LATER SHIFTS.
SATURDAY WAS LEFT DRY FOR NOW DUE TO MODEL DIFFERENCES. CONFIDENCE
IS LOW ON CONVECTION NEXT WEEK...BUT DID NOT FEEL COMFORTABLE WITH A
COMPLETELY DRY FORECAST.
TEMPERATURES WILL REMAIN ABOVE NORMAL IN THE UPPER 90S TO LOW 100S
OVER WRN NV AND IN THE UPPER 802 IN THE SIERRA NEXT WEEK UNDER HIGH
PRESSURE RIDGE...BUT MAY BE DOWN A FEW DEGREES IF CONVECTION GETS
GOING LATE NEXT WEEK. GMCGUIRE
&&
.AVIATION...
VFR CONDITIONS EXPECTED TODAY. MOISTURE WILL PUSH NORTH TODAY WITH
ISOLATED SHOWERS AND TSTMS FOR DEVELOPING NEAR KRNO/KTVL/KTRK. DUE
TO ISOLATED NATURE OF STORMS...TSTMS WERE NOT CARRIED IN THE TAFS.
ABOUT A 10% CHANCE OF TSTMS CAN BE EXPECTED AT THE KRNO/KTVL
AIRPORTS BETWEEN 22Z-02Z...WITH LESSER CHANCES AT KTRK/KLOL.
WESTERLY WINDS WILL DEVELOP ONCE AGAIN AFTER 22Z WHICH WILL PUSH
CONVECTION EAST OF THE AREA BY EARLY EVENING. SIMILAR CONDITIONS
EXPECTED ON SUNDAY. GMCGUIRE
&&
.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS OVER MONO/MINERAL COUNTIES WERE
ASSOCIATED WITH MOISTURE SURGE AND EMBEDDED VORT MAXIMA THAT WAS
LIFTING NORTHWARD ACROSS NV. LAL HAS BEEN CLOSER TO 4 IN THESE AREAS
AND WILL KEEP THIS LEVEL INTO EARLY THIS EVENING. DEWPOINTS WERE IN
THE MID 30S TO MID 40S. CELL REDEVELOPMENT AND TRAINING LIKELY TO
KEEP STORMS MOSTLY WET AND LIMIT DRY POTENTIAL. FURTHER NORTH WHERE
THE AIRMASS IS A BIT DRIER (SFC DEWPOINTS IN THE UPPER 20S TO MID
30S)...ACTIVITY HAS BEEN MORE ISOLATED BUT MORE LIKELY TO HAVE DRIER
CHARACTERISTICS. MOISTURE ALOFT WILL CONTINUE TO INCREASE AS THE
REMNANTS OF TROPICAL MOISTURE GETS DRAWN IN TO THE AREA. ISOLATED
STORMS WILL BE MOSTLY DRY INTO EARLY EVENING AND THEN TRANSITION TO
A HYBRID WET/DRY. ASIDE FROM THE LIGHTNING...DOWNBURST WINDS 40 TO
50 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS AS THEY COLLAPSE.
LARGER AREA OF DEFORMATION/THETA-E RICH PROFILE WILL SINK
SOUTHEASTWARD INTO NORTHERN ZONES OVERNIGHT AND BRING AN INCREASE IN
SHOWERS. CLOUDINESS AND SHOWERS WILL LIKELY PERSIST INTO THE DAY
SUNDAY AND LIMIT THE AMOUNT OF INSTABILITY. SO WHILE THERE WILL BE
MORE ACTIVITY...LAL WILL BE LIMITED TO 3. MOST AREAS WILL HAVE A
POTENTIAL FOR ISOLATED THUNDER SUNDAY. HOWEVER STORMS WILL BE MUCH
WETTER WITH AFTERNOON MINIMUM HUMIDITY LEVELS UP SLIGHTLY. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 18, 1:55 PM PST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SAT JUL 18 2009
CAZ073-NVZ001-182245-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
255 PM PDT SAT JUL 18 2009
...STRONG THUNDERSTORMS FROM BODIE TO WALKER LAKE...
AT 249 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
HAWTHORNE TO BODIE...OR ALONG A LINE EXTENDING FROM NEAR WALKER LAKE
TO BODIE. THESE STORMS WERE MOVING NORTHEAST 15 TO 20 MPH.
FREQUENT DEADLY LIGHTNING...BRIEF MODERATE RAIN WITH RAINFALL
AMOUNTS OF LESS THAN ONE QUARTER INCH PER HOUR AND STRONG GUSTY
WINDS OF UP TO 55 MPH... ARE EXPECTED WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...HAWTHORNE...WALKER LAKE...BODIE...
HAWTHORNE INDUSTRIAL AIRPORT...JUNCTION CA 270 AT NV STATE LINE AND
MOUNT GRANT.
PEOPLE AND BOATERS ON WALKER LAKE SHOULD RETURN TO SHORE IMMEDIATELY
AND SEEK SHELTERS INDOORS. THESE STORMS WILL AFFECT WALKER LAKE
THROUGH 400 PM.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3865 11828 3815 11903 3825 11917 3883 11874
TIME...MOT...LOC 2151Z 241DEG 2KT 3865 11857 3823 11906
MCGUIRE
Special weather statement, Jul 18, 2:53 PM PST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
353 PM PDT SAT JUL 18 2009
CAZ073-NVZ001-182330-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
353 PM PDT SAT JUL 18 2009
...STRONG THUNDERSTORMS CONTINUE FROM BODIE TO NEAR WALKER LAKE...
AT 348 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
PINE GROVE TO BODIE...OR ALONG A LINE EXTENDING FROM 31 MILES EAST OF
COLEVILLE TO BODIE. THESE STORMS WERE MOVING NORTHEAST AT 15 TO 20
MPH.
OCCASIONAL LIGHTNING...BRIEF MODERATE RAIN WITH RAINFALL AMOUNTS
LESS THAN ONE QUARTER INCH...AND STRONG GUSTY WINDS OF UP TO 55
MPH...ARE EXPECTED WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...WALKER LAKE...BODIE...JUNCTION CA 270
AT NV STATE LINE...MOUNT GRANT AND BALD MOUNTAIN.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS.
PEOPLE AND BOATERS ON WALKER LAKE SHOULD RETURN TO SHORE IMMEDIATELY
AND SEEK SHELTERS INDOORS. THESE STORMS WILL AFFECT WALKER LAKE
THROUGH 430 PM.
&&
LAT...LON 3905 11863 3851 11865 3809 11906 3868 11905
TIME...MOT...LOC 2249Z 216DEG 36KT 3868 11894 3821 11902
Special weather statement, Jul 18, 4:05 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
505 PM PDT SAT JUL 18 2009
NVZ001-003-004-190045-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
505 PM PDT SAT JUL 18 2009
...STRONG THUNDERSTORMS WILL AFFECT AREAS FROM MASON SOUTHEAST TO
NEAR WALKER LAKE...
AT 501 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MASON TO PINE
GROVE...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF TOPAZ
LAKE TO 27 MILES EAST OF COLEVILLE...AND MOVING NORTHEAST AT 15 MPH.
OCCASIONAL LIGHTNING...BRIEF MODERATE RAIN WITH RAINFALL AMOUNTS OF
LESS THAN ONE QUARTER INCH PER...AND STRONG GUSTY WINDS OF UP TO 55
MPH REDUCING VISIBILITIES IN BLOWING DUST...ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS AFFECTED INCLUDE...MASON...SCHURZ...WEED HEIGHTS...
YERINGTON...YERINGTON MUNICIPAL AIRPORT AND JUNCTION NV 339 AND NV
208.
PEOPLE AND BOATERS ON WALKER LAKE SHOULD RETURN TO SHORE IMMEDIATELY
AND SEEK SHELTERS INDOORS. THESE STORMS WILL AFFECT THE NORTHERN END
OF WALKER LAKE BY 545 PM.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3923 11897 3875 11860 3856 11904 3898 11941
TIME...MOT...LOC 0003Z 238DEG 15KT 3896 11923 3870 11903
Special weather statement, Jul 18, 4:47 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
547 PM PDT SAT JUL 18 2009
NVZ001-004-190130-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
547 PM PDT SAT JUL 18 2009
...STRONG THUNDERSTORMS CONTINUE OVER LYON COUNTY...
AT 544 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR YERINGTON...OR 31 MILES NORTHEAST OF TOPAZ
LAKE...AND MOVING NORTHEAST AT 20 MPH.
OCCASIONAL LIGHTNING...BRIEF MODERATE RAIN WITH RAINFALL AMOUNTS OF
LESS THAN ONE QUARTER INCH...AND GUSTY WINDS OF AROUND 30 TO 40 MPH
REDUCING VISIBILITIES IN BLOWING DUST...ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...MASON...WEED HEIGHTS...YERINGTON...
YERINGTON MUNICIPAL AIRPORT...US 95 AT MINERAL-LYON CO LINE AND US
95 AT LYON-CHURCHILL CO LINE.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3931 11896 3910 11872 3887 11915 3900 11930
TIME...MOT...LOC 0045Z 227DEG 17KT 3900 11914
Thunderstorm Wind, Pershing
- When
- July 18, 5:22 PM PST
- Where
- Pershing County, 0.86 mi NNW of Toy
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.032, -118.674
The Nevada DOT wind sensor near Toulon recorded a wind gust of 60 kt (69 mph).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 18, 20091 death · $20,000 · 56 kt wind · 6 events
- Heat in Nevada, July 18, 20091 death · 1 event
- Rip Current in New York, July 18, 20091 death · 1 event
- Hail and Damaging Winds in Texas, July 18 to 19, 2009$280,000 · 2.5 in hail · 8 events
- Damaging Wind and Lightning Strike in Texas, July 18, 2009$105,000 · 2 events
- Damaging Wind in Arizona, July 18, 2009$100,000 · 61 kt wind · 1 event
- Lightning Strike in Arizona, July 18, 2009$100,000 · 1 event
- Hail and Damaging Wind in Texas, July 18, 20092.75 in hail · 27 events
- Tornado and Hail in New Mexico, July 18, 2009$18,000 · EF0 · 7 events
- Damaging Wind in Arizona, July 18, 2009$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186493.